Virginia, 2023

Damaging Winds in Virginia, September 12, 2023

September 12, 2023 · NWS RNK · 7 events in 2 counties and zones

A cold front associated with an upper level trough triggered the development of thunderstorms across Southside Virginia in the afternoon and evening. Warm air advection ahead of the front steadily increased through the day, and increased moisture over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front associated with an upper level trough triggered the development of thunderstorms across Southside Virginia in the afternoon and evening. Warm air advection ahead of the front steadily increased through the day, and increased moisture over the area. This environment led to localized damaging winds gusts from storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 12, 1:00 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Tue Sep 12 2023

.SYNOPSIS...
A cold front with showers and thunderstorms will cross the
central and eastern United States through Wednesday. Drier and
cooler weather arrives behind the front for Thursday through
Saturday. The next chance of rain will be in the mountains at
the beginning of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM EDT Tuesday...

Key Messages:

1. Scattered showers and storms through tonight. A few storms
may have damaging winds and lightning this afternoon and evening,
but organized severe weather is not expected.

2. More isolated showers/storms possible Wednesday, with
cooler/drier air filtering in.

A large band of PVA was moving through the eastern third of the
CONUS this afternoon. It was located along the front side of a
trough which was bringing stormy weather to the OH and TN
Valleys. WAA has been steadily increasing today, and though we
have had a fair amount of fog and cloud cover, most of the area
and in particular the piedmont saw and continues to see mostly
to partly sunny skies. This along with dew points in the mid 60s
to low 70s - especially from the Blue Ridge eastward - will
support modest instability. SPC mesoanalysis shows 1500 J/kg or
more of SBCAPE, with DCAPE around a 1000 J/kg peaking over the
piedmont. It will be interesting to see what this afternoon's
local 18Z soundings shows.

Storm movement is at a good clip, and unless we see a lot of
training, we should not see much of a flood threat. So the main
concern will be strong downbursts in a few of the storms as well
as lightning. The surface cold front will push through by
tomorrow morning, bringing an end to most of the heavier activity,
however the upper level trough sinks farther southeast and will
begin to push another significant short wave through the Mid
Atlantic Wednesday. Thus, will keep scattered showers/isolated
thunder in for tomorrow, especially from the Blue Ridge east,
where the trough interacts with daytime heating to produce a few
storms.

A mix of fog and stratus will develop late tonight into
Wednesday morning and may be slow to break up. Broken to
overcast skies will continue due to the proximity of the upper
low, but gradually drier air will filter in and help push the
remainder of the showers east. Tonight, expect warm lows in the
mid 50s to mid 60s, with highs Wednesday ranging from the 60s to
mid 70s for the mountains, and the upper 70s to low 80s for the
piedmont.

Confidence in the near term forecast is moderate.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 100 PM EDT Tuesday...

Key Messages:

1. Lee stays well offshore for the Mid-Atlantic with dry high
pressure in control.

2. Cool overnight lows expected.

The pattern moving into the weekend supports another taste of
Fall with strong high pressure dropping out of Canada and into
the lower Great Lakes region. Much drier and cool Canadian air
will settle in with highs generally in the 60s and 70s and lows
in the 40s and 50s through Friday.

Although Hurricane Lee will be well east of the area, will still
have a slight uptick in the winds Thursday and Friday with
northerly winds gusting in the 15mph range.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 115 PM EDT Tuesday...

Key Messages:

1. Rain returns this weekend with another front.

2. Dry high pressure returns again for next week.

The remnants of Lee will continue north in the Canadian
Maritimes, meanwhile an elongated trough drops south out of
Canada and will be centered to our west on Sunday. Surface cold
front will pass through during the day on Sunday and should have
a few associated showers as the front crosses the area.
Moisture with this front looks very limited so not expecting a
widespread rain event. However, with brief return flow ahead of
the system, could have some marginal instability and in return,
a few isolated thunderstorms Sunday afternoon.

Behind the front, still in an overall troughing pattern in the
east and ridging in the west. Weak high pressure builds in
again and dry conditions return to the region. Highs/lows will
be near normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 150 PM EDT Tuesday...

A cold front moves east through the area tonight into early
Wednesday. Scattered SHRA/TSRA will continue through this
evening, then expect isolated SHRA until about midnight. More
stratus and some patchy fog will be possible overnight into
Wednesday morning, especially until the front moves through.
Expect IFR/LIFR for the mountain terminals, with VFR ceilings
more likely for DAN, ROA, and LYH. Additional TSRA will be
possible Wednesday as the upper system shifts overhead.

Average confidence for ceiling, visibility, and wind.

EXTENDED AVIATION OUTLOOK...

We begin to dry out beginning late Wednesday night, although
patchy fog will be possible for river valleys Thursday morning.
Expect VFR Thursday through Saturday under high pressure. The
next chance of showers will be with a frontal passage Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...AS
LONG TERM...AS
AVIATION...SH
Hazardous weather outlook, Sep 12, 1:24 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Tue Sep 12 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
224 PM EDT Tue Sep 12 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms and excessive
rainfall this afternoon and evening. A few of the storms may be
strong and produce damaging winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Sep 12, 3:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Tue Sep 12 2023

VAZ034-035-044-045-122115-
Amherst VA-Campbell VA-Bedford VA-Pittsylvania VA-
447 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT
CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN BEDFORD...AND
SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF LYNCHBURG THROUGH 515
PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Altavista, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Altavista...
Hurt...
Brookneal...
Rustburg...
Forest...
and Evington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3703 7892 3703 7893 3705 7897 3703 7901
      3704 7902 3705 7904 3704 7905 3706 7909
      3702 7910 3701 7937 3735 7949 3749 7908
TIME...MOT...LOC 2047Z 250DEG 20KT 3716 7931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KK
Special weather statement, Sep 12, 3:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Tue Sep 12 2023

VAZ033-034-043-044-122145-
Henry VA-Franklin VA-Bedford VA-Pittsylvania VA-
453 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PITTSYLVANIA...SOUTH
CENTRAL BEDFORD...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES AND THE CITY OF MARTINSVILLE THROUGH 545 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sontag, or near Sydnorsville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martinsville...
Chatham...
Gretna...
Axton...
Penhook...
Blairs...
and Callands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3695 7991 3712 7941 3706 7944 3706 7940
      3709 7940 3709 7939 3668 7927 3665 7997
TIME...MOT...LOC 2053Z 256DEG 15KT 3689 7977

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KK
Special weather statement, Sep 12, 3:55 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Tue Sep 12 2023

VAZ058-059-122145-
Halifax VA-Charlotte VA-
455 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHARLOTTE AND
CENTRAL HALIFAX COUNTIES THROUGH 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Halifax, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Boston...
Halifax...
Redoak...
Clover...
Nathalie...
Scottsburg...
and Staunton River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3665 7860 3669 7865 3669 7868 3668 7870
      3667 7870 3664 7871 3665 7915 3689 7911
      3701 7864 3675 7860 3670 7865 3668 7863
TIME...MOT...LOC 2055Z 248DEG 15KT 3673 7895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 12, 4:02 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Tue Sep 12 2023

VAZ035-046-047-122145-
Buckingham VA-Amherst VA-Appomattox VA-
502 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN
APPOMATTOX...SOUTHWESTERN BUCKINGHAM AND SOUTHEASTERN AMHERST
COUNTIES THROUGH 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverville, or near Amherst, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amherst...
Bent Creek...
Stonewall...
Tower Hill...
Toga...
Falconerville...
and Riverville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3738 7853 3738 7859 3740 7859 3738 7860
      3738 7899 3743 7902 3742 7904 3742 7906
      3762 7916 3765 7895 3755 7890 3754 7883
      3757 7881 3759 7883 3760 7881 3763 7882
      3764 7880 3763 7872 3767 7871 3768 7866
TIME...MOT...LOC 2102Z 248DEG 15KT 3750 7900

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 12, 4:13 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Tue Sep 12 2023

NCZ003-004-020-122200-
Stokes NC-Yadkin NC-Surry NC-
513 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN
SURRY...SOUTHWESTERN STOKES AND YADKIN COUNTIES THROUGH 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boonville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Pilot Mountain...
Boonville...
and East Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3606 8088 3622 8087 3634 8084 3645 8029
      3626 8029 3626 8045 3624 8045 3622 8043
      3621 8045 3614 8044 3612 8046 3611 8051
      3608 8051 3605 8050
TIME...MOT...LOC 2113Z 248DEG 15KT 3620 8070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 12, 4:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
519 PM EDT Tue Sep 12 2023

VAZ045-046-058-059-122145-
Halifax VA-Campbell VA-Charlotte VA-Appomattox VA-
519 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN
APPOMATTOX...NORTHWESTERN CHARLOTTE...CAMPBELL...AND NORTH CENTRAL
HALIFAX COUNTIES AND THE SOUTHEASTERN CITY OF LYNCHBURG THROUGH 545
PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gladys, or 9 miles south of Rustburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Appomattox...
Brookneal...
Phenix...
Red House...
Concord...
and Rustburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 7861 3727 7868 3723 7869 3719 7868
      3719 7864 3699 7869 3701 7910 3706 7909
      3707 7911 3709 7912 3707 7918 3741 7916
      3741 7913 3740 7912 3741 7910 3739 7907
      3739 7906 3740 7906 3738 7860
TIME...MOT...LOC 2119Z 268DEG 25KT 3714 7910

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KK

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
September 12, 4:20 PM EST
Where
Pittsylvania County, 1.8 mi ENE of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.760, -79.390

The metal roofing of a trucking business along US 29 in Dry Fork was blown off by thunderstorms winds.

Thunderstorm Wind, Pittsylvania

When
September 12, 4:22 PM EST
Where
Pittsylvania County, 0.69 mi N of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.830, -79.400

Thunderstorm winds blew down one tree in Chatham.

Thunderstorm Wind, Charlotte

When
September 12, 4:43 PM EST to 4:50 PM EST
Where
Charlotte County, 0.55 mi W of Aspenwall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.020, -78.830

Thunderstorm winds blew down one tree along the 600 block of Staunton Hill Road and another tree along the 1000 block of Coles Ferry Road.

Thunderstorm Wind, Charlotte

When
September 12, 4:53 PM EST to 4:54 PM EST
Where
Charlotte County, Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.080, -78.750

Thunderstorm winds blew down one tree along the 300 block of Berkley Street and another tree along the 300 block of Church Street.

Thunderstorm Wind, Charlotte

When
September 12, 4:55 PM EST
Where
Charlotte County, 2.3 mi W of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.184, -78.722

Thunderstorm winds blew down one tree near the intersection of Rolling Hill Road and Price Road.

Thunderstorm Wind, Charlotte

When
September 12, 5:02 PM EST
Where
Charlotte County, 2.14 mi NNW of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.080, -78.640

Thunderstorm winds blew down one tree along the 1900 block of Thomas Jefferson Highway.

Thunderstorm Wind, Charlotte

When
September 12, 5:25 PM EST
Where
Charlotte County, 0.88 mi NE of Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.060, -78.470

Thunderstorm winds blew down two trees near the intersection of Farmville Highway, Four Locust Highway and Kings Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140994, 1140995, 1140993, 1140992, 1140991, 1140990, 1140988.